Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 145, NWS Amarillo, TX

July 11, 2002Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 11, 2002, 3:35 PM CDT for Donley County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2002, 3:35 PM CDT (20:35 UTC)
Expired
Jul 11, 2002, 4:00 PM CDT
In force
25 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Donley County, TX

The radar

The Amarillo radar (KAMA), 106 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS54 KAMA 112035
SVRAMA
TXC129-112100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT THU JUL 11 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DONLEY COUNTY IN THE TEXAS PANHANDLE

* UNTIL 400 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL DONLEY COUNTY...OR ABOUT     
  20 MILES NORTHEAST OF CLARENDON. THE STORM WAS MOVING              
  SOUTHEAST AT 5 MPH.

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3511 10059 3492 10060 3489 10054 3511 10054

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:15 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 11, 3:15 PM CDT, 20 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU JUL 11 2002

TRYING TO FORECAST MID SUMMER FRONTAL PASSAGE IS LIKE TRYING
TO FIND WALDO.  WILL CONTINUE CURRENT FORECAST IDEA AND STAY
WITH THE ETA TIMING ON FRONTAL PASSAGE.  THIS WOULD PUSH
FRONT INTO NORTHERN ZONES TONIGHT WITH A LOCATION AROUND THE
CENTRAL TEXAS PANHANDLE BY 12Z FRIDAY MORNING.  THE FRONT
WOULD THEN PUSH THROUGH REMAINDER OF FORECAST AREA BY TOMORROW
AFTERNOON.  PLENTY OF GOOD LOW LEVEL MOISTURE AVAILABLE AND A SHORT
WAVE LOBE TO BOOT. THEREFORE...WILL CONTINUE CHANCE POPS FOR TONIGHT
ACROSS ALL AREAS.  WILL CONTINUE CHANCES IN SOUTHERN ZONES FOR FRIDAY
AND FRIDAY NIGHT AS FRONTAL BOUNDARY SHOULD MAKE FOR A GOOD
FOCUSING MECHANISM.  WILL EITHER LOWER OR COMPLETELY DROP POPS
ACROSS NORTHERN AREAS BEHIND THE FRONT ON FRIDAY.  FRONTAL
PASSAGE AND CLOUD COVER WILL PLAY HAVOC WITH FORECASTING
DAYTIME TEMPERATURES FRIDAY.  AVN GUIDANCE APPEARS TOO COOL
WITH AN AGGRESSIVE FRONTAL PASSAGE.  WILL TREND MORE TOWARD
WARMER FWC...BUT NOT QUITE THAT WARM.

WARMER...DRIER FORECAST IN THE OFFING BEGINNING SATURDAY AND
CONTINUING THROUGH EXTENDED PERIODS.  UPPER RIDGE TO REMAIN
ANCHORED IN WEST WITH SOME EASTWARD MOVEMENT IN THE LATER
EXTENDED PERIODS.  UPPER FLOW FROM THE NORTH TO NORTHEAST
WILL LIKELY NOT PROVIDE ANY SIGNIFICANT DISTURBANCES TO
CONTEND WITH. GFS HINTING AT RETROGRADING LOW EARLY NEXT
WEEK...AM UNCONVINCED AND DO NOT SEE SIMILAR PATTERNS FROM THE
ECMWF OR UKMET.  THEREFORE...NO SIGNIFICANT CHANGE TO GOING
FORECAST AT THIS TIME.

FCSTID = 1

AMARILLO    64 84 62 88 /  40 30 20 00
BEAVER      64 84 65 88 /  30 20 00 00
BOISE CITY  60 83 62 87 /  30 20 00 00
BORGER      64 84 65 88 /  40 30 20 00
BOYS RANCH  62 84 63 89 /  40 30 20 00
CANYON      63 84 62 88 /  40 30 20 00
CLARENDON   64 84 66 88 /  40 30 20 00
DALHART     62 84 61 88 /  30 20 10 00
GUYMON      62 84 64 89 /  30 20 00 00
HEREFORD    63 85 62 87 /  40 30 30 10
LIPSCOMB    64 83 66 87 /  30 20 10 00
PAMPA       64 85 65 86 /  40 30 20 00
SHAMROCK    65 85 65 87 /  40 30 20 00
WELLINGTON  66 84 65 87 /  30 30 30 00

.AMA...
TX...NONE.
OK...NONE.

GARCIA

In the hours before

Local storm report, Jul 11, 12:27 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1227 PM CDT THU JUL 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    BEAVER                    OK   0.75 INCH HAIL
07/10/02   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

1222 AM    PERRYTON                  TX   65 MPH WIND GUST
07/11/02   OCHILTREE                      REPORTED BY SKYWARN
                                          SPOTTER. A FEW SMALLER
                                          TREE BRANCHES BROKEN.
                                          MEASURED WIND SPEED.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.